Florida, 2019

Damaging Wind in Florida, June 2, 2019

June 2, 2019 · NWS JAX · 1 event in 1 county or zone

Unstable and moist airmass combined with sea breeze forcing produced a few strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Unstable and moist airmass combined with sea breeze forcing produced a few strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 2, 3:07 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 2, 3:07 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
407 PM EDT Sun Jun 2 2019

...NEAR RECORD TEMPS WITH LIMITED RAIN CHANCES THROUGH MONDAY...

...RAIN CHANCES INCREASE BEGINNING TUESDAY...

.NEAR TERM (through Monday night)...

Pattern of predominately hot and dry conditions to continue
due to a dry Nw flow aloft across the area. Some pooling of
low level moisture from a stalled frontal boundary just south
of the I-10 corridor along with seabreezes and outflows will
lead to isolated to scattered mainly afternoon and early evening
storms mainly across Ne Fl. Activity will diminish during the
evening due to loss of heating. The streak of upper 90s across
inland areas to continue again on Monday while coastal areas
will be in the lower/mid 90s before the seabreeze develops
and eventually moves inland to just east of U.S. Hwy 301.
Lows will be from near 70 inland to mid 70s coast.

.SHORT TERM (Tuesday-Wednesday night)...

Nw flow aloft continues across the area as an upper ridge
builds across the central gulf. The low level ridge axis moves
to the Ne of the area which sets up a return flow of moisture
as a backdoor front sweeps through the area. Pw's increase to
1.80 to 2.00 inches across much of the area by late Tuesday onward.
This results in greater coverage of showers/storms which will initially
be mainly across inland areas late Tuesday afternoon as the east
coast seabreeze drives most storms to the west. On Wednesday...
the low level flow lightens some and veers to the south and southeast
allowing for greater pcp coverage as storms will tend to develop closer
to the coast before spreading inland. There will also be a somewhat
downward trend in afternoon temps especially coastal areas where high
temps will be held to less than 90 degrees while areas well inland will
be in the mid/upper 90s on Tuesday and lower/mid 90s Wednesday.

.LONG TERM (Thursday-Sunday)...

A trend more towards climo early June conditions as atmospheric
moisture levels climb to more seasonable levels with PWATs closer
to the 1.75-2.00" range and weak southwest steering flow which
will support diurnal sea breeze activity during the afternoon and
early evening hours, as rainfall chances become more scattered
each day in the 40-60% range and Max Temps remain above normal but
fall below record levels into the lower to middle 90s inland and
upper 80s/near 90 along the coast each afternoon.

&&

.AVIATION...VFR conditions will prevail. VCTS at SGJ as isolated
to scattered showers and thunderstorms will affect the St.
Augustine area till around 00Z. West winds near 10 knots will keep
the east coast seabreeze near the coast this afternoon...with
winds shifting to the se at SSI and SGJ between 18z-20z.

&&

.MARINE...With lingering trof near or just west of the waters expect a
mainly offshore flow at 10-15 knots with seas 2-4 ft through Monday
and local sea breezes along the coast. High pressure builds north
of the waters Monday Night which brings in a surge of easterly
winds but remaining below headlines. Winds veer and decrease some
towards the end of the week as high pressure builds further
offshore.

Rip Currents: A low risk is anticipated for Monday. The risk
is expected to be elevated Tuesday due to a surge of onshore
winds.

&&

.FIRE WEATHER...
Elevated Fire Danger conditions will continue through Monday
across Southeast Georgia and possibly as far south across
the FL/GA border to the I-10 corridor as a hot and dry airmass
settles in place as frontal boundary remains stationary just
south of the I-10 corridor. Afternoon humidities across Se Ga
falling to around 25 percent this afternoon and 30 percent Monday
afternoon along with wind gusts of 15 to 20 mph will lead to
elevated fire danger conditions. Dispersions will be high
along and north of the I-10 corridor. Both moisture levels
and rain chances increase Tuesday as a backdoor front sweeps
through the area.

&&

.Climate...

Daily record high temperatures for June 2-3 at our designated
climate sites:

                 Sunday     Monday
                ----------------------
Jacksonville    100 (1985)  100 (1985)
Gainesville     99  (1953)  100 (2000)
Alma            100 (1985)  101 (2002)
St. Simons      102 (1998)  103 (1985)

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  97  68  93 /   0  10   0  30
SSI  75  93  78  86 /   0  10  10  20
JAX  71  97  72  90 /   0  10  10  20
SGJ  73  94  76  88 /  10  10  10  20
GNV  71  96  71  94 /  10  10  10  40
OCF  72  94  72  95 /  10  30   0  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/MZ/PW

In the hours before

Special weather statement, Jun 2, 1:31 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
231 PM EDT Sun Jun 2 2019

FLZ033-125-133-021915-
Coastal St. Johns FL-Coastal Duval FL-Inland St. Johns FL-
231 PM EDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 315 PM EDT...

* At 231 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near World Golf Village, or 7 miles
  east of Green Cove Springs, moving northeast at 15 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Saint Augustine, World Golf Village, Palm Valley, Sawgrass,
  Nocatee, South Ponte Vedra, Durbin, Vilano Beach, Guana River State
  Park and Anastasia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2984 8122 2992 8148 3000 8161 3021 8136
TIME...MOT...LOC 1831Z 242DEG 14KT 2998 8155

NELSON
Local storm report, Jun 2, 3:07 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
407 PM EDT SUN JUN 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             5 NNW BAKERSVILLE       29.98N 81.51W
06/02/2019  E0.25 INCH       St. Johns          FL   PUBLIC

            PUBLIC REPORT OVER SOCIAL MEDIA ESTIMATED PEA SIZE HAIL
            OBSERVED NEAR THE INTERSECTION OF SR16 AND SR16A.

&&

RBRICKER

The radar

The Jacksonville radar (KJAX), 53 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 2, 4:35 PM EST
Where
Clay County, 1.38 mi WSW of Mill Creek
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
30.040, -81.900

Small trees were blown down near the 4600 block of Alligator Blvd. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819497.